Paracetamol

Safe or Sorry?

 

Paracetamol is hailed as the best and safest painkiller ever developed. Doctors feel so confident about the effectiveness and safety of the drug, that it is not only prescribed for all aches and pains, acute as well as chronic, but that it is also made available to the public as an over the counter drug. It is highly recommended for babies and toddlers to the point where "every home should have one". And millions do. And what is even more worrying is that millions of homes use it very regularly, if not daily.

Paracetamol is known to be toxic to the liver, and the more you take the more likely it is the liver will show signs of intoxication, similar to chronic alcohol intake. Both toxins are processed by the liver, hence the extra strain on that particular elimination organ, which eventually can result in liver failure.

Although we do not give it a second thought when taking Paracetamol, it remains an alien and toxic product to our body. If it is toxic for an adult body with adult resources to detoxify the product, what can it potentially do to a baby or toddler?

There are very few acute problems related to Paracetamol ingestion, and therefore it remains a very useful drug in the treatment of mild to moderate pain and fever. However, chronic use of this drug in very young children must be discouraged as it is unknown what the long-term effect on the liver is in these still developing stages. It depletes liver enzyme stores, intended to last a lifetime and used for detoxification of a great deal of waste products.

If a child is in chronic pain, it surely is wise to find out what the reason is and to cure it, rather than alleviating the symptoms. If a child is not in pain, there is no reason why it should be given Paracetamol, as you would not contemplate giving it alcohol either.

If a child has a fever, there can be a wide range of underlying reasons. These cover serious conditions as well as normal, simple body reactions. The body raises the core temperature to help burn up toxic products and in the case of infections, to reduce the multiplication rate of bacteria and viruses which slows down at a higher temperature. So, a fever is a useful natural tool in the getting-well process and suppressing it willy-nilly is lowering the body’s own defence mechanism. This could mean that the disease can get a more serious hold on the body than it would have done with the body’s defences fully intact and activated. This is not to say that an extremely high fever could not threaten the viability of life, in which case there is no question about the need for urgent temperature reducing measures. However, you can reduce body temperature very effectively by cooling the body with a current of cool air or a sponging down with cold water. Why not use simple and well tried methods, rather than constantly putting the body under more strain by using a drug.

When a child has been taking Paracetamol on a regular basis, it is fair to assume that, stopping the administration of the drug, there might be withdrawal symptoms, just the same as we see with most other prescribed and illegal drugs. The answer to these symptoms, which are likely to include reasons why you normally would administer the drug, is not to continue. Remember that during an alcohol withdrawal it is not a good idea to take alcohol for insomnia, anxiety or nervousness. The body will crave for the substance, but the aim of the exercise is to wean the body of the need for the substance. Using various supportive measures the body can be guided through the withdrawal period.

Paracetamol is not a sedative and therefore should not be used in that respect. Small babies and toddlers seem to settle better at night when given Paracetamol, but this is not a direct effect from the drug. It is very likely that this is due to the toxic effect it creates inside the body, in a similar way as alcohol seems to help people to go to sleep. In effect, it totally disrupts our normal sleep pattern and causes insomnia in the long run. Do not use Paracetamol as a sedative, find out why the baby or toddler is unsettled. This can have a great variety of reasons, and it is difficult for parents to take a close look at all influences. Just remember, your child will be grateful for you making the effort to deal with the real problem to the best of your ability as opposed to totally ignoring it.

To a minor degree there is also a toxic effect of Paracetamol on the kidneys. Again this has been established in adults on long-term treatment, and one can wonder what the result will be in young children who are exposed to the drug on a very regular basis.

Availability over the counter and an image of safety, which is sponsored by the Pharmaceutical Industry anyway, is not a licence to stop questioning our own actions.

Paracetamol is contained in Aspro Paraclear Junior, Benylin 4 Flu, Boots Cold Relief, Calpol, Day Nurse, Disprin, Disprol, Infadrops, Lemsip, Medised, Night Nurse, Panadol, and many more.

 

Dr P. Quanten

Mrs J. Boardman



Home
... Video ... Basic Principles ... Ear Candling ...
Literature ... Contact

 

© 2001 Active Health
All rights reserved